My doctor explained it to me this way. He said that taking hydrocortisone does not cause diabetes, but taking more hydorcortisone than I need can cause me to become a diabetic.
I also find that my blood pressure goes up if my dose is too high. The flip side is if your body does not have enough cortisone, then you will put stress on your body which is also dangerous. You can even go into shock and die if you become too low on cortisone. You need to seek your doctor's help to determine just the right amount of hydrocortisone that your body needs to function well. (your health journal or notes can help)
I have been taking hydrocortisone for ten years and do not have diabetes. You only develop diabetes if you are taking a dose that is too high. If you take the right amount, then you will just feel better, live longer, and have better health. Use a blood sugar and blood pressure monitor. If your blood sugar or blood pressure start to go up, then decrease your hydocortisone by a small amount. Wait a few days, then check again. It takes a few days (about three) for your blood pressure and sugar to change. If it is still high, then drop your dose again. I would not drop your dose faster than once a week; once every two weeks is better. Your body needs time to adapt to the change in dose. Another way to tell if you are taking too much hydrocortisone is that you are wide awake at bed time and have no desire to sleep. Just watch your monitors and sleep (or lack of it) and you shouldn't have to worry about getting diabetes from taking hydocortisone.